Colorado, 2020

Wildfire in Colorado, November 1 to 17, 2020

November 1 to 17, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Sat Oct 31 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 144 PM MDT Sat Oct 31 2020

The large scale synopic pattern shows an upper level trough moving
east over the Plains late today while an upper level ridge sits
over the West Coast, and a weak cut-off upper level low is south
of the bight of Southern California. Dry northwest flow aloft and
light valley winds will continue through tonight. During the day
Sunday, the upper level ridge suppressed across far southern TX
and the Gulf of Mexico will build northwest between the digging
trough over the eastern U.S. and the cut-off low off Southern
California. What you see/saw today is what you'll see Sunday with
a couple of degrees of warming.

.LONG TERM...(Monday through Saturday)
Issued at 144 PM MDT Sat Oct 31 2020

More of the same can be expected Monday with the exception of some
higher clouds scooting over the Four Corners region as upper level
moisture feeds north between the cut-off low over Southern
California and the ridge over our area. Forecasting the eastward
progress of cut-off lows is always tricky, but all models are in
agreement with the low opening up and moving over our region
Tuesday and Tuesday night. Low levels remain dry and the trough is
already going to struggle to bring any deeper moisture. So the
chance of precipitation with its passage is very low, with the
best chances over the mountains of southeast UT and southwest CO.

Model ensembles agree on an upper level ridge and above normal
heights over the region Wed through Thurs, then decreasing heights
and increasing southwesterly flow aloft Friday and Saturday ahead
of an anomalously cold upper level trough digging southeastward
over the western U.S. There are still differences in the handling
of embedded shortwaves and speed of moisture increase over eastern
UT and western CO as we go through the weekend.

The main story is high confidence in dry and above normal
temperatures through Friday...with lower valleys reaching the
upper 60s to mid 70s and warmest days Wednesday through Friday.
There is medium confidence in increasing clouds and chances for
precipitation Saturday along with slightly cooler high
temperatures. A return to below normal temperatures and unsettled
conditions with periods of rain or snow appears likely from late
in the weekend into early the following week with the deep trough
over the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM MDT Sat Oct 31 2020

Expect clear skies, light wind and VFR conditions through the next
24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BM
LONG TERM...BM
AVIATION...NL
Hazardous weather outlook, Oct 31, 2:30 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Sat Oct 31 2020

COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Sat Oct 31 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Elkhead and Park Mountains

When
November 1, 12:00 AM MST to November 17, 9:30 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The Middle Fork Fire began in early September due to lightning 10 miles north of Steamboat Springs and grew to 20,517 acres before it was contained in mid November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922678.